Funnel Cloud, Bowman
- When
- June 23, 9:50 AM MST to 9:52 AM MST
- Where
- Bowman County, 1.68 mi NE of Scranton
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -103.110
Multiple funnel clouds were reported over southwest North Dakota in an area of enhanced surface vorticity and low level instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Multiple funnel clouds were reported over southwest North Dakota in an area of enhanced surface vorticity and low level instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 23, 6:32 AM MST, 3 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 832 AM CDT Sat Jun 23 2018 .UPDATE... Issued at 827 AM CDT Sat Jun 23 2018 Just a couple minor tweaks to the forecast this morning. Locally dense fog was located over mainly southern and western portions of Adams county. Issued a SPS for Adams county to cover this and added a couple hours of patchy fog to the gridded forecast. Made some minor adjustments to pops. Otherwise no changes to the going forecast. UPDATE Issued at 645 AM CDT Sat Jun 23 2018 Modified POPs and sky cover to better reflect latest observations and radar imagery and trends. Otherwise no updates from previous thinking. && .SHORT TERM...(Today and tonight) Issued at 415 AM CDT Sat Jun 23 2018 Forecast highlights in the short term period will again be shower and thunderstorm chances today and tonight. Currently, mid level S/WV trough across the Dakotas early this morning, with a distinct circulation on regional radar and satellite imagery over north central South Dakota/far south central ND. A few lingering showers/embedded t-storms across the CWA early this morning, but overall quiet. Patchy fog will be possible this morning mainly in low lying areas and locations that received rainfall on Friday. Upper level trough/closed low and its associated sfc trough will remain over the Dakotas today, triggering another round of showers and thunderstorms area wide. Ample MUCAPE develops again during peak heating thanks to robust boundary layer moisture and afternoon temperatures in the mid 70s to mid 80s. Bulk shear remains very weak so the overall threat for severe weather remains low, but cannot discount a few pulse- severe storms at times. However this threat will be low with storms precip loaded and updraft/downdrafts collocated. The weak flow aloft will also increase the potential for heavy rain producers for any storms that develop along with PWAT's above the 97th percentile across a good portion of the local area. Expect activity to wind down through the evening hours and after sunset again, though should see some showers and t-storms through the night. .LONG TERM...(Sunday through Friday) Issued at 415 AM CDT Sat Jun 23 2018 An active pattern remains over the Northern Plains through the latter parts of the weekend and into Monday, as another upper level low/embedded S/WV trough moves from the Montana Rockies Sat morning southeast into the Central Plains by Sunday night into Monday. A series of embedded S/WVs will continue to rotate through the local region as the upper low migrates slowly to the southeast, triggering showers and thunderstorms with the most active periods again diurnally driven like today, during the afternoon and evening hours. Flow aloft remains weak so the main threat with any of the stronger storms will remain locally heavy rainfall. The upper low kicks off to the east by Tuesday, followed by a frontal passage later on Tuesday and into Tuesday night as another upper low moves east across south central Canada. This FROPA will also bring a chance for showers and t-storms during the afternoon and evening. Should point out instability along the FROPA will be accompanied by better bulk shear parameters (0-6 KM shear to around 30-35 KTS), so a few stronger storm will be very possible along the frontal passage Tue aft/eve. High pressure brings quiet weather to the region on Wednesday, followed by zonal flow aloft setting up for Thursday. S/WV ridge then quickly moves across the area Thursday night ahead of a developing trough over the Pacific Northwest. This trough will be the focus for the potential for another active round of weather late next week and into the following weekend. Temperatures overall through the long term period will remain seasonal for late June. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 827 AM CDT Sat Jun 23 2018 Overall, VFR conditions outside of rain showers and thunderstorms are expected for the 12Z period. Shower and thunderstorm activity increases later this morning into the afternoon and evening for all terminals. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...NH LONG TERM...NH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 833 AM CDT Sat Jun 23 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 833 AM CDT Sat Jun 23 2018 /733 AM MDT Sat Jun 23 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms across western and central North Dakota today and night. The threat for severe weather is low. Locally heavy rainfall is possible with some of the stronger storms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances and the threat for locally heavy rain continues on Sunday. Off and on chances for thunderstorms are forecast through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. twh
Special Weather Statement National Weather Service Bismarck ND 816 AM CDT Sat Jun 23 2018 NDZ044-231500- Adams- Including the city of Hettinger 716 AM MDT Sat Jun 23 2018 Patchy dense fog remains over portions of Adams county in southwest North dakota. At 7 AM MDT visibility at the Hettinger airport was under a quarter mile. The patchy fog was mostly confined to the southern and western portions of Adams county. If you are traveling in Adams county, be alert to rapid fluctuations in visibility. Slow down and use your low beam headlights. The fog is expected to dissipate by around 9 AM MDT. twh
The Bismarck radar (KBIS), 192 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
3 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756400, 756401, 756402.